Alert archive / Colorado / Winter Storm Watches in 2009

Winter Storm Watch 10, NWS Pueblo, CO

October 20, 2009Las Animas County, Colorado

NWS Pueblo, CO issued this winter storm watch at Oct 20, 2009, 2:50 PM MDT for Las Animas County, Colorado. It took effect at Oct 21, 2009, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 20, 2009, 2:50 PM MDT (20:50 UTC)
In effect from
Oct 21, 2009, 6:00 AM MDT
Expired
Oct 20, 2009, 8:59 PM MDT
In force
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Oct 20, 10:03 AM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Oct 20, 10:03 AM MDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1003 AM MDT TUE OCT 20 2009

.UPDATE...

JUST SOME QUICK THOUGHTS...BASED ON SAT PIX...SYSTEM APPEARS TO BE
DROPPING A BIT FARTHER SOUTH THAN WHAT NAM INDICATES. GFS ON THE
OTHER HAND APPEARS TO HAVE A BETTER HANDLE ON EVENT. GIVEN
THIS...WILL FOLLOW GFS SOLUTION AND PLAN TO UPGRADE THE WATCH TO A
WARNING FOR THE SANGRES/RATON MESA REGION. THIS UPDATE WILL BE
ISSUED WITHIN AN HOUR. I TOYED WITH THE IDEA OF SOME HIGHLIGHTS
FOR THE PALMER DIVIDE AND SAN JUANS...BUT IF THE GFS SOLUTION
VERIFIES...THESE AREAS SHOULD NOT SEE HIGHLIGHT CRITERIA.

WITH THAT SAID...THE 12 NAM IS PAINTING A MUCH MORE SERIOUS
PICTURE ACROSS THE PALMER DIVIDE FOR TONIGHT AND TOMORROW. WE WILL
HAVE TO WATCH THIS VERY CAREFULLY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 8 PM MDT THIS EVENING THROUGH WEDNESDAY
AFTERNOON FOR COZ072>075-079-080-087-088.

&&

34/34
Hazardous weather outlook, Oct 20, 6:54 AM MDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT TUE OCT 20 2009

COZ058>089-093>099-211300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MDT TUE OCT 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT FALL STORM SYSTEM WILL MOVE INTO THE FOUR CORNERS
REGION THIS EVENING...THEN INTO NORTHERN NEW MEXICO BY EARLY
WEDNESDAY MORNING. ISOLATED TO SCATTERED SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS
AFTERNOON...WITH THE POTENTIAL FOR SIGNIFICANT SNOWFALL
ACCUMULATIONS ACROSS THE MOUNTAINS BEGINNING TONIGHT. AT THIS
TIME...THE HEAVIEST SNOWFALL ACCUMULATIONS WILL MOST LIKELY OCCUR
ACROSS THE NORTHEAST FACING SLOPES OF THE WET MOUNTAINS...SANGRE
DE CRISTO MOUNTAINS AND THE SOUTHERN 1-25 CORRIDOR FROM COLORADO
CITY TO THE RATON PASS. LIGHT TO MODERATE SNOWFALL ACCUMULATIONS
WILL BE POSSIBLE ACROSS THE REMAINDER OF THE MOUNTAINS OF SOUTH
CENTRAL AND SOUTHEAST COLORADO. SNOW LEVELS MAY DROP TO AS LOW AS
6500 FEET WITH A BRIEF RAIN SNOW MIX AS LOW AS 6000 FEET WEDNESDAY
MORNING ACROSS THE I-25 CORRIDOR. THERE IS STILL SOME UNCERTAINTY
WITH THE TRACK AND STRENGTH OF THIS SYSTEM AS WELL AS HOW COLD
TEMPERATURES WILL BE WHICH HAS THE POTENTIAL TO CHANGE PROJECTED
SNOWFALL AMOUNTS AND SNOW LEVELS. THEREFORE...IF YOU HAVE OUTDOOR
OR TRAVEL PLANS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO
TONIGHT AND WEDNESDAY...KEEP INFORMED OF THE LATEST FORECASTS AND
POSSIBLE ADVISORIES OR WARNINGS REGARDING THIS DEVELOPING STORM
SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTHERN NEW MEXICO
AND INTO THE TEXAS AND OKLAHOMA PANHANDLES ON WEDNESDAY. THIS WILL
CONTINUE THE POTENTIAL FOR SIGNIFICANT SNOWFALL ACCUMULATIONS
ACROSS THE MOUNTAINS THROUGH WEDNESDAY EVENING. AGAIN...THE HEAVIEST
SNOWFALL ACCUMULATIONS WILL MOST LIKELY OCCUR ACROSS THE NORTHEAST
FACING SLOPES OF THE WET MOUNTAINS...SANGRE DE CRISTO MOUNTAINS
AND THE SOUTHERN 1-25 CORRIDOR FROM COLORADO CITY TO THE RATON
PASS. MODERATE TO HEAVY SNOWFALL WILL BE POSSIBLE FOR THESE AREAS
THROUGH THE EVENING WEDNESDAY BEFORE TAPERING OFF OVERNIGHT. LIGHT
TO MODERATE SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS THE
REMAINDER OF THE MOUNTAINS OF SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS LATE THIS
AFTERNOON...AND ACROSS ALL OF THE MOUNTAINS OF SOUTHERN COLORADO
TONIGHT.

10/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 10:19 AM MDTWinter Storm WarningPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more35 hr
Oct 20, 2:50 PM MDTWinter Weather AdvisoryPUBCuster, El Paso, Fremont, Huerfano, Las Animas, Teller33 hr

Nearby

Winter Storm Watches in Colorado, 2009Every winter storm watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.